Caffeine creates a shaky situation

Surrounded by various forms of caffeine accessible on campus, freshman Cae Allgor exhibits just one of the negative effects of relying on caffeine, rather than food, to get through the day.By Kate Oldenburg

Rows of machines fill cups as students wait anxiously, staring at their cell phones and watches to check the time. Classes begin soon, but the people waiting for their lattes, coffees and espressos won’t be going anywhere without their most important class-time companion: caffeine.

With empty stomachs and a Venti (large, for all non-coffee drinkers) java in hands, students feel energized for the rest of the day and continue on with their busy schedules and jam-packed lives, not knowing that the quick pick-me-up from Starbucks can potentially cause more harm than good.

With the University’s latest addition of a Starbucks in the Student Recreation Center, more than ever it seems students have been walking the campus mall and academic quad armed with a cup of java. Coffee, tea and various forms of either, like the Starbucks Double-Shot Espresso Energy Drink, have become the season’s most desirable accessories.

“Caffeine is like my daily vitamin,” said sophomore Ashley Richert. “If I don’t have time to grab lunch or breakfast, it’s fast and convenient and keeps me alert for a while.”

However, the effects of caffeine are not always positive. It is possible to have too much caffeine, and even to overdose, especially when substituting for meals. According to the book Buzzed: The Straight Facts About the Most Used and Abused Drugs From Alcohol to Ecstasy, high doses of caffeine can result in agitation, nervousness, tremors, nausea, vomiting, irregular or rapid heart rate and confusion.

“I find myself with a really fast heartbeat sometimes if I skip lunch and just get a large coffee,” Richert said. “That’s when I know to cut the caffeine and grab something to eat. Some people don’t realize when to stop though.”

Caffeine is a stimulant that can react dangerously when combined with common cold medications, anti-depressants and other generic medications, either over-the-counter or prescribed. Combining medicine and caffeine can increase blood pressure and have effects similar to stronger stimulants such as cocaine or amphetamines. It can also produce greater bodily stress responses, such as panic attacks or even seizures.

“I’m on medicine for my ADHD and if I have too much caffeine I will get super hyper and start shaking,” said sophomore Lauren Clay. “I have to have really small amounts of caffeine, if any, because it has the opposite effect on me that it does on other people because of my medication.”

Clay’s incident is not isolated by any means. It is not uncommon to find college students having health problems from consuming too much caffeine, especially those who never used to drink coffee or tea before they came to college.

College freshmen often become dependent on caffeine because of the increased ability to concentrate and higher alertness that occur shortly after drinking a cup or two. Because all-nighters are usually new to first-year students, they rely on the caffeine to keep them focused during classes.

It is easy for college students to fall into the trap of starting the day off with a cup of coffee and then having two or more throughout the rest of the day, eventually becoming reliant on it. The next time aromas of fresh-roasted coffee beans fill the air, it may be beneficial to think before you drink.

“Caffeine can be my best friend, but it can also be my worst enemy,” Clay said. “There is a fine line between sleeping in every class and bouncing off the walls hysterically. For some people it only takes a little bit to fall off that line.”

Show More

Related Articles

Back to top button